West Virginia, 2024

Damaging Winds in West Virginia, August 29, 2024

August 29, 2024 · NWS RLX · 13 events in 7 counties and zones

In the midst of a hot and humid conclusion to the month of August, diurnally driven showers and thunderstorms sprouted across West Virginia on the afternoon of the 29th. Activity remained isolated to scattered that afternoon, with a few storms growing capable of producing damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In the midst of a hot and humid conclusion to the month of August, diurnally driven showers and thunderstorms sprouted across West Virginia on the afternoon of the 29th. Activity remained isolated to scattered that afternoon, with a few storms growing capable of producing damaging wind gusts. This mainly resulted in downed trees and isolated power outages across the state. In Huntington, a tree fell onto a home, but only caused minimal damage. As the sun began to set that evening, radar activity gradually diminished with the severe threat ending for the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 29, 1:32 PM EST, 0 minutes earlier.

Area forecast discussion, Aug 29, 1:32 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
232 PM EDT Thu Aug 29 2024

.SYNOPSIS...
Remaining hot and humid through Saturday. There is a chance for
primarily diurnally driven showers and storms today through the
day Saturday, with better rain chances with a cold front
Saturday night.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 227 PM Thursday...

Iso/sct convection continues across the mountains and over far
northern WV. CAMs generally keep coverage on the lower end with
regards to coverage, but additional storm development is
possible on any OFBs given the environment. Any cap is
relatively weak and OFB interaction will help with new storm
development. With MLCAPE in the 1000-1500 j/kg range and minimal
shear, organization is not expected. However, DCAPE values are
around 1000 j/kg across much of the area, so gusty winds with
some localized downed trees/power outages possible. Best chance
for any strong convection will be across northern WV, portions
of OH, and the mountains.

Activity should gradually diminish by early evening, but could
persist a little longer into the evening if greater bndry
interaction and cold pool organization occurs. Even there,
activity will diminish by late evening into early morning.

Patchy valley/river FG expected again tonight. Some of the
guidance was rather robust, but given the drought and lack of
areas receiving rainfall, dialed it back some. Any FG will
quickly diminish by 12z or so.

The stationary bndry draped across the region will lift as a
warm front tomorrow afternoon. This will result in another hot
and humid day with afternoon isolated/scattered convection.
Coverage looks less as that bndry will be well north of the
region. While severe weather is not expected, a few stronger
storms with gusty winds and brief heavy rain are possible.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 155 PM Thursday...

Any diurnal convective activity Friday fades quickly with loss of
heating Friday night. Mid-level lapse rates will be rather poor
(generally <6C/km) and deep layer shear will be weak (generally
less than 15KT) Saturday, but temperatures across the lower
elevations in the lower 90s along with dew points in the mid to
upper 60s should still yield sufficient instability for some
afternoon convection - some locally gusty winds would be
possible underneath the strongest cores. Slow moving, efficient
rainfall producing storms could also produce some locally
heavier rainfall footprints, although with recent dry conditions
impacts outside direct hits on built up areas seem unlikely.

Better chances for precipitation come Saturday evening into Sunday
along a surface cold front with rainfall amounts between a quarter
and one inch expected - beneficial, but not likely to put much of a
dent in extremely dry conditions across the region. Light
precipitation lingers in the post frontal environment Sunday
before finally ending Sunday night with a reinforcing cooler and
drier airmass.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 155 PM Thursday...

Mainly dry and somewhat cooler conditions are expected through the
the new work week as high pressure slowly drifts eastward. As the
high becomes anchored offshore, some modest southerly flow around
the western flank may start to advect some slightly better moisture
poleward once again by mid-week that could yield some isolated
diurnal shower and thunderstorm activity, mainly across the south.
The next chance of any more widespread precipitation looks to come
with a cold front for the following weekend.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 130 PM Thursday...

Isolated to scattered showers/storms are developing across the
region, mainly the mountains, and will continue into early
evening. Brief and localized deductions to CIGs/VSBYs possible
under heavier storms. Any activity will diminish after sunset.

Winds will be light and variable overnight, with river/valley FG
expected. BR with VSBYs down to 1-3 SM are currently in
KPKB/KCKB/KEKN TAF forecasts. Elsewhere confidence is low on any
FG/BR impacting TAF locales due to uncertainty in rainfall this
afternoon.

Expect another round of afternoon showers/storms on Friday with
any reductions due to shower/storm activity brief.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing and location of showers/thunderstorms
this afternoon could. More widespread BR/FG is possible
dependent on what/where rainfall falls this afternoon and early
evening.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z FRIDAY...
IFR conditions are possible on Saturday with scattered to
widespread showers and thunderstorms.

&&

.CLIMATE...
As of 130 PM Thursday...

Afternoon highs may approach record values at a few locations
through Friday. Below is a table of forecast and record highs.

        Forecast / Record High Temperatures
---------------------------------------------------

-             |    Thu, 8/29    |    Fri, 8/30    |
---------------------------------------------------
- Charleston  | 97 / 100 (1953) | 98 / 100 (1953) |
- Huntington  | 98 / 102 (1948) | 98 / 101 (1953) |
- Clarksburg  | 93 /  98 (1953) | 93 / 100 (1953) |
- Parkersburg | 96 /  99 (1953) | 97 / 100 (1953) |
- Beckley     | 89 /  94 (1953) | 88 /  95 (1953) |
- Elkins      | 90 /  93 (1993) | 90 /  93 (1993) |
---------------------------------------------------

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 8 PM EDT this evening for WVZ005>009-
     013>018-025>027.
OH...Heat Advisory until 8 PM EDT this evening for OHZ086-087.
KY...Heat Advisory until 8 PM EDT this evening for KYZ101-103.
VA...None.

&&

SYNOPSIS...JRM/JP
NEAR TERM...JRM
SHORT TERM...JP
LONG TERM...JP
AVIATION...JRM

CLIMATE...JRM
Hazardous weather outlook, Aug 29, 2:50 AM EST, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
350 AM EDT Thu Aug 29 2024

KYZ101-103-OHZ086-087-WVZ005>009-013>018-025>027-300800-
Greenup-Boyd-Gallia-Lawrence OH-Wayne-Cabell-Mason-Jackson WV-Wood-
Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Logan-Boone-Clay-
350 AM EDT Thu Aug 29 2024

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of central,
northern, southern and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

The combination of heat and humidity could result in peak heat
index values up to 104 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The combination of heat and humidity could result in peak heat
index values in the lower 100s Friday afternoon. Additional heat
advisories could be possible.

Scattered thunderstorms on Saturday could be strong to severe with
damaging winds and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ028>034-039-040-515>526-300800-
Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
350 AM EDT Thu Aug 29 2024

This Hazardous Weather Outlook is for portions of central,
northeast, northern, southeast and southern West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorms today could be strong to severe producing damaging
winds and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms on Saturday could be strong to severe with
damaging winds and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ102-105-OHZ066-067-075-076-083>085-VAZ003-004-WVZ010-011-019-020-
024-300800-
Carter-Lawrence KY-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Dickenson-Buchanan-Pleasants-Tyler-Ritchie-Doddridge-Mingo-
350 AM EDT Thu Aug 29 2024

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, southwest Virginia, and
portions of northern and southern West Virginia.

.DAY ONE...Today and Tonight.

The combination of heat and humidity could result in heat index
values in the upper 90s to around 100 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The combination of heat and humidity could result in peak heat
index values in the upper 90s to the lower 100s Friday afternoon.
Heat advisories may be possible.

Scattered thunderstorms on Saturday could be strong to severe with
damaging winds and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 29, 12:59 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Charleston WV
159 PM EDT Thu Aug 29 2024

OHZ066-067-291830-
Morgan OH-Perry OH-
159 PM EDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PERRY AND CENTRAL
MORGAN COUNTIES THROUGH 230 PM EDT...

At 159 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of McConnelsville, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
McConnelsville, Malta, Stockport, Bristol, and Burr Oak State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3959 8170 3958 8172 3954 8172 3953 8170
      3952 8205 3955 8205 3955 8206 3967 8209
      3975 8172
TIME...MOT...LOC 1759Z 262DEG 14KT 3960 8198

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JP
Special weather statement, Aug 29, 1:06 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Charleston WV
206 PM EDT Thu Aug 29 2024

WVZ515>518-291830-
Northwest Raleigh WV-Southeast Raleigh WV-Southeast Fayette WV-
Northwest Fayette WV-
206 PM EDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN RALEIGH AND
SOUTHWESTERN FAYETTE COUNTIES THROUGH 230 PM EDT...

At 206 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stanaford, or over Beckley, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Beckley, Babcock State Park, Mount Hope, Mabscott, Crab Orchard, Dry
Creek, Macarthur, Bradley, Prosperity, Beaver, Daniels, Piney View,
Stanaford, Shady Spring, and Thurmond.

This includes the following highways...
 West Virginia Turnpike between mile markers 38 and 51, and near mile
marker 53.
 Interstate 64 in West Virginia between mile markers 120 and 137.
 Route 19 between mile markers 1 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3772 8123 3790 8127 3802 8094 3784 8090
      3782 8094 3781 8092 3779 8092 3777 8089
      3776 8089 3774 8092 3772 8089 3771 8089
TIME...MOT...LOC 1806Z 262DEG 14KT 3782 8116

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JP

The radar

The Charleston,WV radar (KRLX), 87 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Raleigh

When
August 29, 1:32 PM EST
Where
Raleigh County, 1.64 mi W of Cherry Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Utility Company
Coordinates
37.680, -81.130

Trees and power lines down affecting around 125 power customers between Beckley and Shady Spring, including along Old Whitby Road.

Thunderstorm Wind, Roane

When
August 29, 4:06 PM EST
Where
Roane County, 0.69 mi N of Seaman
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Utility Company
Coordinates
38.910, -81.470

Trees and power lines were knocked down onto Liverpool Road outside of Reedy.

Thunderstorm Wind, Clay

When
August 29, 5:05 PM EST
Where
Clay County, 0.54 mi E of Widen
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
38.470, -80.860

Powerlines down on Greathouse Drive affecting 19 customers and a tree down on Fayette Street in Widen.

Thunderstorm Wind, Wayne

When
August 29, 5:15 PM EST
Where
Wayne County, 0.93 mi WNW of Oakview Hgts to 0.54 mi E of Kellogg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.384, -82.587

A tree was blown down on Piedmont Road near Vinson Middle School and power outages affected over 1,100 customers over western portions of the city of Huntington.

Thunderstorm Wind, Wayne

When
August 29, 5:17 PM EST to 5:18 PM EST
Where
Wayne County, Kenova to 0.54 mi E of Kenova
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.400, -82.580

In Kenova, a tree and adjacent power lines were blown down on Chestnut Street. Another tree fell down less than a mile away on Walnut Street.

Thunderstorm Wind, Wayne

When
August 29, 5:23 PM EST
Where
Wayne County, 0.69 mi N of Oakview Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
38.390, -82.570

A tree was blown down onto Broad Hollow Road near the town of Ceredo.

Thunderstorm Wind, Wayne

When
August 29, 5:26 PM EST
Where
Wayne County, 1.77 mi WSW of Dickson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.290, -82.480

A power pole and its adjacent lines were blown down, along with a tree, onto Lynn Creek Road near the Dickson township.

Thunderstorm Wind, Wayne

When
August 29, 5:28 PM EST to 5:35 PM EST
Where
Wayne County, 0.69 mi N of Oakview Hgts to Oakview Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.390, -82.570

In Huntington, one tree blew down at a home along Smith Branch Road. More isolated tree damage occurred on Broad Hollow Road, Airport Road, and Crescent Drive.

Thunderstorm Wind, Cabell

When
August 29, 5:42 PM EST
Where
Cabell County, 0.88 mi SW of Huntington
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.410, -82.460

A tree fell down onto a home between W 6th Street and W 4th Street in Huntington.

Thunderstorm Wind, Putnam

When
August 29, 6:35 PM EST
Where
Putnam County, 2.14 mi SSW of Bancroft
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
38.470, -81.860

In Bancroft, a tree blew down onto Bills Creek Road.

Thunderstorm Wind, Kanawha

When
August 29, 6:36 PM EST
Where
Kanawha County, 0.54 mi W of Owens
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
38.330, -81.590

A tree was blown onto 39th Street in Kanawha City.

Thunderstorm Wind, Kanawha

When
August 29, 6:50 PM EST
Where
Kanawha County, 0.88 mi NW of Elk
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
38.360, -81.680

One tree blew down onto Forest Avenue in South Charleston.

Thunderstorm Wind, Kanawha

When
August 29, 6:58 PM EST
Where
Kanawha County, 2.34 mi NNE of West Dunbar
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
38.410, -81.730

A tree fell onto a power line along Big Tyler Road between Cross Lanes and Dunbar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2024Every state in 2024This day in weather historyWarnings in West Virginia, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200265, 1200266, 1200267, 1200227, 1200221, 1200225, 1200228, 1200229, 1200268, 1200233, 1200272, 1200274, 1200235.